Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 115, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 1, 2002, 8:30 PM MDT for Quay County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2002, 8:30 PM MDT (02:30 UTC)
- Expired
- Jul 1, 2002, 9:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Quay County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1830 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2184 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.1
The text
As transmitted, in the capitals the NWS used until 2016.
102 WUUS55 KABQ 020230 SVRABQ NMC037-020315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 830 PM MDT MON JUL 1 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 915 PM MDT * AT 828 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM OVER CENTRAL QUAY COUNTY...ABOUT 15 TO 20 MILES SOUTHEAST OF TUCUMCARI. THE STORM WAS NEARLY STATIONARY. HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3491 10353 3498 10335 3513 10347 3505 10369
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:55 PM MDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 1, 3:55 PM MDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 355 PM MDT MON JUL 1 2002 CURRENT RADAR AND SATELLITE TRENDS SHOW THE MOST ACTIVITY ALONG THE CENTRAL MOUNTAINS...ESPECIALLY SANGRES BUT THE SET UP IS FOR THE NORTHWEST MOUNTAINS AND WEST CENTRAL MOUNTAINS TO SEE SOME ISOLATED THUNDERSTORM ACTIVITY. EXPECTED ALL THE ACTIVITY TO DIE OFF AS THE EVENING PROGRESSES PER THE LAST FEW DAYS TREND. DRY THUNDERSTORM ACTIVITY WITH BLOWING DUST AND GUSTY WINDS WEST OF THE CENTRAL MOUNTAIN CHAIN. GOOD DOWNPOURS WITH WITH MARBLE SIZED HAIL REPORTED ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. OVERALL...EXPECT THE ACTIVITY TO INCREASE THE NEXT COUPLE OF DAYS AS ALL THE MODELS SHOW A EASTERLY MOISTURE PUSH FROM TEXAS. STRONG CONVERGENCE SCENARIO ALSO SETTING UP WITH THIS PUSH AS WAS SIMILAR TO A COUPLE OF WEEKS AGO. SURFACE TO 700 MB CONVERGENCE LINE SHOWN TO BE ALONG THE CONTINENTAL DIVIDE TUESDAY AFTERNOON THEN TRANSLATING TO TO THE AZ AND NM STATE LINE ON WEDNESDAY. ALL DURING THIS TIME...SURFACE DEWPOINTS WILL RISE FROM EAST TO WEST. RATHER COMPLEX SYNOPTIC PATTERN WITH RIDGE AXIS ALONG THE AZ...NM STATE LINE CAUGHT BETWEEN A CUT OFF LOW OFF THE BAJA...SOUTHERN CA COAST AND A EASTERLY WAVE OVER SOUTHERN TEXAS. MODELS PROG BOTH THESE FEATURES TO MOVE CLOSER TO NM THE NEXT COUPLE OF DAYS. BELIEVE THE SUBSIDENCE NARROW DRY SLOT ASSOCIATED WITH THE EAST WAVE OVER TEXAS WONT INHIBIT CONVECTION AS SURFACE DEWPOITS WILL BE TOO HIGH. THE CUT OFF WAVE TO THE WEST WILL CONTINUE TO SWEEP MID TO HIGH LEVEL MOISTURE INTO ARIZONA AS IT SHEARS OUT INTO SOUTHERN CA AND NORTHERN AZ WITH SOME OF THE ASSOCIATED MOISTURE SLOSHING INTO WESTERN NM. THUS WITH THE MOISTURE IN PLACE...NECESSARY SFC HEATING AND UPSLOPE MORNING FLOW ALONG THE HIGHLANDS...LOOK FOR CONVECTION THE NEXT COUPLE OF DAYS. CONVECTION SHOULD ALSO LAST LONGER AND PERHAPS INTO THE MORNING HOURS AS WAS SEEN A COUPLE OF WEEKS AGO. FOR THE REST OF THE PERIOD...DONT BELIEVE THE CALIFORNIA WAVE WILL SCOUR OUT THE HIGHER DEWPOINTS WHICH WILL BE IN PLACE FROM THE EASTERLY PUSH THUS HAVE TO BELIEVE THAT NORTHERN AND CENTRAL NEW MEXICO IS IN LINE FOR CONVECTIVE ACTIVITY THROUGH THE WHOLE FORECAST PERIOD. TOUGH TO PREDICT HOW MUCH THOUGH AND WILL CONTINUE WITH MENTION OF FEW IN SOME AREAS AND CHANCE IN THE MOST PRONE AREAS. MAX TEMPERATURES ALSO SHOWN TO DECREASE WITH THE UPTICK IN OUTFLOW ACTIVITY THE NEXT COUPLE OF DAYS. WITH THE RISE IN DEWPOINTS...LOW TEMPERATURES WILL BE MODERATE BUT SUBJECT TO THE UNCERTAINTY TO A COUPLE WELL PLACED OUTFLOWS IN WHICH TEMPERATURES CAN DECREASE 25 TO 30 DEGREES BETWEEN TWO HOURLY OBSERVATIONS. MODEL GUIDANCE SHOWING SOME GUSTY WINDS DEVELOPING ALONG THE WESTERN TIER OF THE STATE DUE TO THE TIGHT GRADIENT AROUND THE CONVERGENCE LINE ON TUESDAY WITH LOCAL EAST CANYON WINDS THE NEXT COUPLE OF EVENINGS. WITH INCREASED CONVECTIVE ACTIVITY TOMORROW AND ABQ BEING ON THE EAST SIDE OF THE MAIN CONVERGENCE LINE FEEL THAT THE CANYON WINDS WILL BE EXTRA STRONG TUESDAY NIGHT. WACHTER ABQ BT 069/096 069/092 067 52112 SAF BT 061/092 062/087 060 52123 TCC BB 068/091 066/089 065 52122 .ABQ...NONE.
In the hours before
Local storm report, Jul 1, 7:38 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
738 PM MDT MON JUL 1 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM MONTOYA NM 1.00 INCH HAIL
07/01/02 QUAY REPORTED BY SPOTTERS
0730 PM 1 E SAN JON NM .75 INCH HAIL
07/01/02 QUAY REPORTED BY SPOTTERSLocal storm report, Jul 1, 7:53 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
753 PM MDT MON JUL 1 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM SAN JON NM 1.75 INCH HAIL
07/01/02 QUAY REPORTED BY SPOTTERS
0745 PM SAN JON NM 60 MPH TSTM WIND GUST
07/01/02 QUAY
0745 PM SAN JON NM .75 INCH HAIL
07/01/02 QUAY REPORTED BY SPOTTERS
0747 PM SAN JON NM .88 INCH HAIL
07/01/02 QUAY REPORTED BY SPOTTERS
PLMThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:19 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 41 min |
| Jul 1, 7:02 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay | 58 min |
| Jul 1, 7:29 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 61 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.